New York, 2021

Lake-Effect Snow in New York, January 21 to 23, 2021

January 21 to 23, 2021 · NWS BUF · 6 events in 6 counties and zones

Weakening low pressure system passed to our north across Ontario and Quebec. This provided large scale moisture that when combined with pre-frontal temps aloft just cold enough to support lake effect resulted in snow east of Lake Ontario.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Weakening low pressure system passed to our north across Ontario and Quebec. This provided large scale moisture that when combined with pre-frontal temps aloft just cold enough to support lake effect resulted in snow east of Lake Ontario. Upslope initially aided the combined synoptic moisture and lake-induced instability to generate heavy snow in the Tug Hill region, however as the event continued, flow eventually turned more northwesterly in the wake of the system. This resulted in heavy snow slinking southward in the Monroe County to Cayuga County shoreline areas. Selected snow totals included 17 inches in Constableville, 11 inches in Mannsville, 11 inches in Lacona, 10 inches in Gates, 9 inches in Webster, 9 inches in Cato, and 10 inches in Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 21, 11:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 21, 11:50 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1150 AM EST Thu Jan 21 2021

.SYNOPSIS...
A weak frontal boundary and limited lake moisture will produce some
wet snow and snow showers through the afternoon especially east of
Lake Ontario. A cold front will bring another mass of fairly cold
air to the area tonight into Friday, allowing another round of
accumulating lake snows east of both lakes into Saturday, most
significant for the higher terrain east of Lake Ontario.

&&

.NEAR TERM /THROUGH FRIDAY/...
Regional radar shows most snow is occurring over the North Country
and over north central NY along and ahead of advancing warm front.
Quiet over rest of forecast area though breezy closer to Lake Erie
and across western Niagara Frontier with wind gusts over 30 mph at
times. Regional radar quiet back over Michigan. Not really until you
get inot northern WI and eastern Upper Michigan before snow showers
start to blossom again. Weak subtle cold front/sfc trough is back
over lower Michigan, but real true arctic front is still over Lake
Superior to the west of 988mb sfc low now closing in on Ontario and
Quebec border south of James Bay. 12z soundings from BUF, DTX and
APX showed relatively dry and warm airmass aloft with H85 temps of
-10c at BUF and -6c over Michigan. Seems we will have to wait for at
least the subtle cold front to pass late this afternoon or early
this evening before lake effect/upslope snows east of the lakes get
going. Arctic front likely does not arrive until around daybreak
Friday over western NY and late morning over Finger Lakes to North
Country.

Ahead of the lake effect for tonight onward, quite windy conditions
today will continue as a 40 knot low level jet passes overhead of
the region into early aftn, due to the aforementioned surface low
crossing eastern Canada. Winds northeast of Lake Erie will gust up
to 30-40mph, whereas 20-30mph gusts can be expected elsewhere.
Cannot rule out some other light isold rain and snow showers this
afternoon as well as the shortwave supporting the surface low will
aid in the generation of the showers.

As the low tracks further east into southern Quebec late this
afternoon and into tonight, flow will become more westerly and
eventurally northwesterly late. The addition of the cooler air aloft
(-9C at 850mb) will support a lake response off of both lakes with
the better band forming off of Lake Ontario, due to the stronger low-
level convergence in the Tug Hill. Again though this may not occur
until later evening or overnight when colder temps aloft/steeper
lapse rates first arrive across the lower Great Lakes. Forecast
soundings show sufficient moisture and lake equilibrium levels to
around 10kft for Lake Erie and 13kft for Lake Ontario. All in all,
due to steadily shifting winds off of Lake Erie, accumulations will
range between 1-3 inches, with the higher amounts occurring across
the higher terrain east of Lake Erie. For Lake Ontario on the
otherhand, a longer period of consistent westerly winds will support
warning criteria snow accumulations, with up to 10 inches of snow
accumulation possible in the Tug Hill.

Once the arctic front moves through on Friday morning, lake effect
bands with shift south into the southern shore of Lake Ontario and
western Southern Tier and really a spray of snow showers with lower
vsby at times could develop across rest of the area as well. The
mobile nature of the lake bands off of both lakes with the passing
front will limit snowfall amounts for any one location. However, one
thing that is showing up in the high res guidance is potential for
dominant streamer band originating off the wide open waters of
eastern Lake Superior and crossing Lake Huron as well. In general,
snow amounts of 1-2 inches will be possible for Friday with the lake
bands. However, could see several inches at least locally if the
bands and especially the stronger band with upstream connections
stays put for longer period of time. This will be something to watch
especially to the south and southeast of Lake Ontario.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A broad trough aloft will extend from southern Quebec to the
Canadian Maritimes Friday night into Saturday. With 850 mb
temperatures -16c to -18c it will be plenty cold enough to support
lake effect snow. The main limiting factor will be moisture, however
the northwest flow will provide some moisture connections from
upstream lakes. Lake effect snow will taper off Saturday night when
a mid level and surface ridge build across the area. Temperatures
will be below normal during the period.

The steadiest snows will be southeast of Lake Ontario Friday night,
with model guidance suggesting a Georgian Bay connection. Lake Huron
may also enhance moisture off Lake Erie, but any connection will be
transient. A shortwave may briefly provide deeper moisture, and
BUFKIT thermal profiles support snow ratios of around 20:1 if not
higher. Based on this, could see advisory (3 to 5 inch) amounts
southeast of Lake Ontario from Monroe to Oswego counties, with 2 or
3 inches across the far Western Southern Tier. It's difficult to pin
down lake connections this far out, so will not get too specific
with band locations. Lake effect snow should continue into Saturday
morning before beginning to taper off Saturday afternoon and evening
when an approaching ridge shifts the wind direction and cuts off the
upstream lake moisture contribution.

Outside of the lake snows, Saturday will be a chilly day with highs
in the lower 20s at most locations and daytime temperatures only
reaching the teens east of Lake Ontario. Then lows Saturday night
will range from he single digits to mid-teens. Wind chills will drop
below zero at many locations Saturday night, with wind chill values
-10 to -15 east of Lake Ontario.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure and a longwave ridge will move overhead Sunday
bringing dry weather, but cold conditions will persist. Afternoon
highs will be in the low to mid 20s Sunday, teens on the higher
terrain east of Lake Ontario. An approaching mid level trough will
bring some moisture Sunday night and Monday and a chance of some
snow showers. The northeast flow may lead to some lake
enhancement south of Lake Ontario.

After this, there is still some uncertainty concerning the track of
a low pressure system Monday night and Tuesday. The 00Z ECMWF is
further north with this system, while the GFS/GEM keep it well to
the south of our area. Forecast uses a blend of model guidance with
a chance of snow from this system.

Increasing NNW flow and marginal 850mb temps may lead to a few light
lake effect showers southeast of Lake Ontario and Lake Erie for
Tuesday and Wednesday, though this will be highly dependent on the
track of the aforementioned low as it passes to the east. Highs will
average in the mid to upper 20s for most of the area, with lows in
the mid to upper teens and single digits east of Lake Ontario.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Widespread light snow east of Lake Ontario, including at ART, will
diminish early this afternoon. Lake enhanced snow will then get
going mid to late afternoon. There may be a lull between these two
periods of snow. Other issue into this afternoon will be
strong/gusty winds over 30 kts at times at BUF and IAG. Conditions
at all terminals will be mainly MVFR, though IFR possible at times
in snow at ART.

For tonight, lake enhanced snow continues off eastern Lake Ontario
while scattered snow develops off Lake Erie, especially the higher
terrain inland from BUF and IAG. CIGS MVFR except IFR east of Lake
Ontario. VSBY MVFR to VFR, though IFR expected east of Lake Ontario
and eventually at JHW as the lake snows settle across the western
Southern Tier of NY.

On Friday, snow showers will become more widespread instead of just
east of the lakes. CIGS mainly MVFR. Prevailing VSBY MVFR but brief
VSBY reduction to IFR expected at times during heavier snow showers.

Outlook...

Friday Night...Snow showers likely east of the lakes with IFR
conditions. Scattered snow showers with IFR to MVFR elsewhere.
Saturday...VFR/MVFR. Scattered snow showers.
Sunday...Generally VFR.
Monday...MVFR. Chance of snow.
Tuesday...MVFR to VFR.

&&

.MARINE...
Fresh to strong southwest winds shift to the northwest on Friday.
Small Craft Advisories continue through Friday for the prolonged
period of stronger winds. Possible that eventually the Lower Niagara
River may need to be placed into a new Small Craft Advisory as winds
become more northwest resulting in higher waves toward the mouth of
the river.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST Friday for NYZ006>008.
MARINE...Small Craft Advisory until 7 PM EST Friday for LEZ040-041.
         Small Craft Advisory until 1 AM EST Friday for LEZ020.
         Small Craft Advisory until 7 PM EST Friday for
         LOZ042>045.

&&

SYNOPSIS...EAJ/JLA
NEAR TERM...EAJ/JLA
SHORT TERM...Apffel
LONG TERM...Apffel/HSK/PP
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Jan 21, 3:48 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
348 AM EST Thu Jan 21 2021

NYZ001-002-010-011-013-014-021-221015-
Niagara-Orleans-Northern Erie-Genesee-Livingston-Ontario-Allegany-
348 AM EST Thu Jan 21 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-221015-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
348 AM EST Thu Jan 21 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Another round of lake effect snow is expected tonight with a several
inches of accumulation possible in some spots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of lake effect snow is expected Friday with a several
inches of accumulation possible in some spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-221015-
Oswego-Jefferson-Lewis-
348 AM EST Thu Jan 21 2021

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST FRIDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-221015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
348 AM EST Thu Jan 21 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-221015-
Monroe-Wayne-Northern Cayuga-
348 AM EST Thu Jan 21 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lake effect snow is expected Friday afternoon through Saturday
morning, with a several inches of accumulation possible in some
spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Lewis

When
January 21, 2:00 PM EST to January 22, 1:00 PM EST
Where
Lewis forecast zone
Reported by
CoCoRaHS
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
January 21, 2:00 PM EST to January 22, 1:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
January 21, 2:00 PM EST to January 22, 1:00 PM EST
Where
Oswego forecast zone
Reported by
Trained Spotter
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Monroe

When
January 22, 8:00 PM EST to January 23, 9:00 AM EST
Where
Monroe forecast zone
Reported by
Public
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wayne

When
January 22, 8:00 PM EST to January 23, 9:00 AM EST
Where
Wayne forecast zone
Reported by
Public
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Cayuga

When
January 22, 8:00 PM EST to January 23, 9:00 AM EST
Where
Northern Cayuga forecast zone
Reported by
Public
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939131, 939132, 939133, 939134, 939135, 939136.